Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 16, NWS Birmingham, AL

June 30, 200933 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jun 30, 2009, 6:05 AM CDT for 33 counties in Alabama. It took effect at Jun 30, 2009, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2009, 6:05 AM CDT (11:05 UTC)
In effect from
Jun 30, 2009, 1:00 PM CDT
Expired
Jun 30, 2009, 7:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 33 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marion County, AL, Montgomery County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 35 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 301105
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CDT TUE JUN 30 2009

...DRY CONDITIONS EXPECTED ACROSS PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON...

ALZ011>015-017>029-034>038-041>050-010000-
/O.NEW.KBMX.FW.W.0016.090630T1800Z-090701T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-
BARBOUR-
605 AM CDT TUE JUN 30 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP BELOW 30 PERCENT THIS
AFTERNOON AS A DRY AIRMASS CONTINUES TO DOMINATE OVER THE
SOUTHEAST. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jun 30, 5:09 AM CDT, 56 minutes earlier.

Area forecast discussion, Jun 30, 5:09 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 AM CDT TUE JUN 30 2009

.DISCUSSION...

UPPER LEVEL PATTERN REMAINS UNCHANGED THIS MORNING...WITH TROUGHING
ACROSS THE EASTERN CONUS AS A CLOSED LOW CONTINUES TO SPIN OVER THE
GREAT LAKES REGION WITH RIDGING FROM THE DESERT SOUTHWEST INTO THE
NORTHERN PLAINS. STATIONARY BOUNDARY FROM NEAR NEW ORLEANS
NORTHEASTWARD ACROSS SOUTHERN GEORGIA WILL REMAIN TO OUR SOUTH.
DRIER AIR WILL CONTINUE TO FILTER INTO THE REGION TODAY...MAKING
FOR ANOTHER DAY OF LOWER HUMIDITY ACROSS CENTRAL ALABAMA. HIGHS
THIS AFTERNOON IN THE LOW 90S ACROSS THE NORTH TO MID 90S IN THE
SOUTH ARE EXPECTED.

TONIGHT...AN IMPULSE ROTATING AROUND THE SLOWLY WEAKENING CLOSED LOW
NEAR THE GREAT LAKES WILL BRING A FRONT INTO CENTRAL ALABAMA. WITH A
DRY AIRMASS IN PLACE...ANY DEVELOPMENT ALONG THE FRONT IS EXPECTED
TO STAY TO THE WEST...WITH ONLY AN INCREASE IN CLOUDS LOCALLY.
OVERNIGHT LOWS WILL GENERALLY BE IN THE 60S TONIGHT...WITH A FEW
LOCATIONS IN THE NORTHEAST DROPPING INTO THE UPPER 50S.

THE FRONT WILL SLOWLY SAG SOUTHWARD WEDNESDAY...SETTLING NEAR THE
I-85 CORRIDOR. WITH A DRY AIRMASS IN PLACE AND ABUNDANT
SUNSHINE...TEMPERATURES IN THE LOWER 90S IN THE NORTH TO UPPER 90S
IN THE SOUTH ARE EXPECTED. THE BOUNDARY WILL BEGIN TO SLOWLY LIFT
NORTHWARD WEDNESDAY NIGHT...ALLOWING MOISTURE TO BEGIN RETURNING TO
THE AREA...WITH OVERNIGHT LOWS IN THE 60S AND LOW 70S. AN
INCREASE IN CLOUDS AND SLIGHTLY LOWER THICKNESSES ON THURSDAY WILL
KEEP TEMPERATURES IN THE LOW TO MID 90S.

MOVING INTO THE HOLIDAY WEEKEND...TIMING ISSUES AND DIFFERENCES IN
THE PROGRESSION OF THE UPPER LEVEL PATTERN PLAGUE THE EXTENDED
FORECAST. WILL FAVOR THE ECMWF WHICH IS SLOWER TO MOVE THE WEAKENING
TROUGH OFF THE ATLANTIC COAST AND BRINGS THE UPPER LEVEL RIDGE
SLIGHTLY FURTHER EASTWARD...THAN THE GFS. THIS POSITION OF THE RIDGE
WOULD KEEP THE MAIN STORM TRACK TO OUR NORTH THROUGH SATURDAY. THE
AIRMASS ACROSS CENTRAL ALABAMA WILL BECOME INCREASINGLY UNSTABLE AS
MOISTURE CONTINUES TO INCREASE. DAYTIME AIRMASS THUNDERSTORMS...WITH
POSSIBLE AID FROM ANY OUTFLOW BOUNDARIES FROM CONVECTIVE SYSTEMS TO
OUR NORTH...WILL BE POSSIBLE FRIDAY AND SATURDAY AFTERNOONS. BY
SUNDAY...WEAKENING OF THE UPPER LEVEL RIDGE WILL ALLOW IMPULSES TO
SHIFT FURTHER SOUTH INTO THE AREA...WITH INCREASED CHANCES OF
THUNDERSTORMS SUNDAY AND MONDAY. TEMPERATURES OVER THE WEEKEND WILL
DEPEND ON THE AMOUNT OF CLOUDS/RAIN COVERAGE. GENERALLY HIGHS
IN THE LOW TO MID 90S ARE EXPECTED WITH OVERNIGHT LOWS IN THE 70S.

14

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THROUGHOUT THE PERIOD. HIGH PRESSURE TO THE
NORTHWEST OF ALABAMA WILL PRODUCE A DRY NORTHERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     91  58  92  62  90 /   0  10   0  10  20
ANNISTON    92  63  94  65  92 /   0  10   0  10  20
BIRMINGHAM  93  63  92  64  90 /   0  10   0  10  20
TUSCALOOSA  94  65  94  67  93 /   0  10  10   0  20
CALERA      94  66  94  68  92 /   0  10  10  10  20
AUBURN      92  65  92  68  91 /   0  10  10  10  20
MONTGOMERY  96  66  97  71  95 /  10  10  10  10  20
TROY        96  66  97  70  96 /  10  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 29, 7:28 PM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT MON JUN 29 2009

ALZ011>015-017>050-301300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
728 PM CDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.